Discussions By Condition: Mental conditions

Myoclonus Help!!!

Posted In: Mental conditions 6 Replies
  • Posted By: erzulie
  • January 10, 2007
  • 07:51 PM

I am desperate for help because all of my doctors have told me they can't help me!
I don't know if I should do nothing and hope this will all go away in time, or if it is necessary for me to take medications, or if there are other avenues of treatment I can try.
If you know of any resources I can go to in California (preferably San Jose area) or even outside of CA...I'll fly anywhere. I would really appreciate it.

Was misdiagnosed with Bipolar Disorder and in one month's time was on Klonopin, Lithium, Zyprexa, Seroquel, Lamictal, Lexapro, Wellbutrin, and Ambien. Am also on Loestrin & was told that it was perfectly safe to skip the placebo week forever.
Experienced a ton of side effects, some of which took me to the hospital. After 2 psychiatrists, 2 general doctors, and a neurologist, I've been off of all medications (except Loestrin, but have been taking the placebo week for 5 months now...still no menstruation) for 3 months now and still have myoclonic episodes that last an hour with approx 4,000 tics that leave me gasping for air. My recent MRI, EEG, and blood tests all reveal normal levels and no seizure activity. The episodes seem to be triggered in a resting state after a prolonged period of stress and external stimuli. The doctor doesn't know what else to do and told me this is the end of the road. I refuse to believe that I can never be Normal again because I was perfectly fine before all of the medications. He wants to put me on Klonopin or Depakote but I'm afraid to take more medications. My family is telling me to do nothing because they think it will go away in time. I need to know what my options are. Please help!

Reply Flag this Discussion

6 Replies:

  • Do you have any positive symptoms other than tics that you are aware of? How old are you? What were the doses of the drugs etc. "Tics" caused by anti-psychotics sometimes are very resilient, some even will never subside. However, you have one thing going for you, as from what you posted, you do not have a long history with these drugs - thus the chances your tics will stop is high.
    equestrian 14 Replies
    • January 10, 2007
    • 08:03 PM
    • 0
    Flag this Response
  • Also, sounds like you should seek out a new doctor. If your doctor is telling you that things are now "the end of the road," which is against all oaths doctors take as professionals, you need to find someone who CAN help - - look into alternative medicine if you don't have luck with conventional docs.
    equestrian 14 Replies
    • January 10, 2007
    • 08:12 PM
    • 0
    Flag this Response
  • Thank you for your reply! It is very recent, started in April of 2006. I'm 33 years old. I do believe that the medications managed my depression, although I'm not certain if it's due to the fact that I then had "bigger fish to fry" than my repercussions of being cheated on in the past. Suddenly the seizure-type of activities seemed much more problematic than learning how to trust again! My relationship skyrocketed and I learned to be very patient and live in the moment. But now that I've come that far, I would love to get my health back so I can perform in musical theater again. If this continues, I fear I will never be on stage again...performing is a lot of stress and external stimuli and I don't trust that I can do that without any attacks. Right now I experience about 20 tics a day (which isn't bad, but isn't normal) but I have episodes after a lot of stress (that I was completely capable of dealing with before...I never really feel that stressed out, even at the onset of an episode). I just don't know if I should be experiencing with Klonopin (which is a depressant...I'm worried it will affect me mentally) , not do anything at all, if it has anything to do with the Loestrin, or fly out to a specialist. Thank you so much for your concern!
    erzulie 3 Replies
    • January 10, 2007
    • 08:16 PM
    • 0
    Flag this Response
  • Both clonazepam (Klonopin) and valproate (Depakote) are drugs that require extreme caution in use by both the physician (tests need to be done to ensure the safety of starting a regime like this i.e., CBC) and the patient (consistently taking these medications even if you start to feel better). I personally, would view this path as a last resort - - however, if necessary these medications have the potential to be very beneficial. You need to understand that you must make this decision yourself based on your own goals and your current status. As much as you want to hear your family's opinions, they are biased - they want you to be safe, happy and healthy (which makes sense doesn't it)! I am not saying you're not or won't be safe...but if I could give you one bit of advice, it would be to make your own decisions based on your health. It seems like you are very well educated about yourself and aware of the risks to taking psychiatric drugs - great! Now, put your knowledge to the test, don't be afraid to ask questions. And, more importantly, be honest with yourself. I am a child psyc so I take a very cautious approach to medications, what other therapies have you tried? Oh by the way, my experiences with Klonopin have shown that it is often ineffective with individuals who suffer an isolated traumatic event and even more addictive in these patients. We've use Depakote most frequently (I work under an MD who favors the drug). I can't speak in favor of Depakote either, because I don't have much to compare it against and it too, has negative effects. Like I said, make your decisions yourself. Let me know if I can be of more help. Best wishes, hopefully soon you can return to playing music! Thanks,Jill
    equestrian 14 Replies
    • January 10, 2007
    • 10:10 PM
    • 0
    Flag this Response
  • Thanks! I definitely will experiment with Klonopin as a last resort. Medications are what got me into this mess in the first place and it's obvious that my body is extremely sensitive and doesn't take to medications well. I've just looked at so many websites and none of them suggest that myoclonus can go away on its own with no further treatment. We are all hoping that for some reason I have residual traces of medication in my body and that over time the tics will stop. However, it's been 3 months of zero medication and the doctors all say it's impossible for the medications to be causing the myoclonus at this point. Have you ever heard of any cases like mine, and are there other non-drug alternatives?I have appreciated your help, thanks!
    erzulie 3 Replies
    • January 11, 2007
    • 06:56 AM
    • 0
    Flag this Response
  • You're nuts to take so many drugs, let alone in such a short span of time. What did you think would happen? These drugs cause severe trauma to you bodily systems. Its amazing what people will do if a Dr. tells them to. How bad is your bipolar? It better be really really really bad, or else you totally overracted by taking all those drugs, and even if its not ... I doubt you could tell me the mechanism of these drugs or their specific effects inside the body, and therefore you shouldn't be scarfing them down.
    Non Servium 85 Replies
    • January 11, 2007
    • 08:46 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.